Sunday, December 4, 2022

Does Alka Seltzer Severe Sinus Make You Sleepy

What Is Aspirin Chlorpheniramine And Phenylephrine

Alka-seltzer cold and flu does it work

Aspirin is in a group of drugs called salicylates . It works by reducing substances in the body that cause pain, fever, and inflammation.

Chlorpheniramine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .

Aspirin, chlorpheniramine, and phenylephrine is a combination medicine used to treat fever, body aches, runny or stuffy nose, sneezing, itching, watery eyes, and sinus congestion caused by allergies, the common cold, or the flu.

Aspirin, chlorpheniramine, and phenylephrine may also be used for purposes not listed in this medication guide.

The Skeptical Cardiologist Has Some Seasonally

Little has changed in the $8 billion world of useless and confusing over-the-counter cold, flu, and sinus medications since the Skeptical Cardiologist first tackled “What Cold Medications Are Safe For My Heart” in 2015.

I still advise avoiding combination OTC cold meds and utilizing specific medications for specific symptoms.

The original post covers most of the usual suspects in this mostly useless arena. I with comments on a few additional OTC components. That post on Alka-Seltzer, phenylephrine, and doxylamine is included below.

Alka-Seltzer Plops Into the OTC Cold Market

I had always viewed Alka-Seltzer as an effervescent tablet for acid reflux, but the brand has moved aggressively into the bewildering morass of OTC cold meds. Indeed, when Alka-Seltzer began in 1931, it was a combination of aspirin and sodium bicarbonate marketed for upset stomachs. Popular commercials from the 1960s featured the catchy jingle “Plop, plop, fizz, fizz. Oh what a relief it is” often sung by Speedy, an odd anthropomorphic creature with an Alka-Seltzer thorax and cap.

Recently, I received a request from an out-of-town guest who was suffering from a cough and upper respiratory infection to purchase Alka-Seltzer Plus in the form of a tablet that dissolves in hot water.

At his request, Alka-Seltzer Plus Day Multi-Symptom Cold and Flu was purchased at the local Walgreens.

The ingredients are typical for many of the Alka-Seltzer products:

  • Dextromethorphan
  • Acetaminophen
  • Phenylephrine

What Is Acetaminophen And Phenylephrine

Acetaminophen is a pain reliever and a fever reducer.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion .

Acetaminophen and phenylephrine is a combination medicine used to treat headache, fever, body aches, stuffy nose, and sinus congestion caused by allergies, the common cold, or the flu.

Acetaminophen and phenylephrine may also be used for purposes not listed in this medication guide.

Don’t Miss: Why Is My Sinus Pressure So Bad

How Do You Buy The Best Alka Seltzer Cold And Cough Ingredients

  • Is it worth buying an Alka Seltzer Cold And Cough Ingredients?
  • What benefits are there with buying an Alka Seltzer Cold And Cough Ingredients?
  • What factors deserve consideration when shopping for an effective Alka Seltzer Cold And Cough Ingredients?
  • Why is it crucial to invest in any Alka Seltzer Cold And Cough Ingredients, much less the best one?
  • Which Alka Seltzer Cold And Cough Ingredients are good in the current market?
  • Where can you find information like this about Alka Seltzer Cold And Cough Ingredients?

buying guides for Alka Seltzer Cold And Cough Ingredients

  • Brand Value: Every brand of Alka Seltzer Cold And Cough Ingredients has a value all its own. Most brands offer some sort of unique selling proposition thats supposed to bring something different to the table than their competitors.
  • Features: What bells and whistles matter for an Alka Seltzer Cold And Cough Ingredients?
  • Specifications: How powerful they are can be measured.
  • Product Value: This simply is how much bang for the buck you get from your Alka Seltzer Cold And Cough Ingredients.
  • Customer Ratings: Number ratings grade Alka Seltzer Cold And Cough Ingredients objectively.
  • Customer Reviews: Closely related to ratings, these paragraphs give you first-hand and detailed information from real-world users about their Alka Seltzer Cold And Cough Ingredients.
  • Product Quality: You dont always get what you pay for with an Alka Seltzer Cold And Cough Ingredients, sometimes less, and sometimes more.
  • Stop Use And Ask A Doctor If

    Alka

    Stop use and ask a doctor if

    an allergic reaction occurs. Seek medical help right away.

    you experience any of the following signs of stomach bleeding

    feel faint vomit blood have bloody or black stools

    have stomach pain that does not get better

    pain, cough, or nasal congestion gets worse or lasts more than 7 days

    fever gets worse or lasts more than 3 days

    redness or swelling is present

    new symptoms occur

    ringing in the ears or a loss of hearing occurs

    cough comes back or occurs with rash or headache that lasts. These

    could be signs of a serious condition.

    nervousness, dizziness, or sleeplessness occurs

    If pregnant or breast-feeding, ask a health professional before use.

    It is especially important not to use aspirin during the last 3

    months of pregnancy unless definitely directed to do so by a

    doctor because it may cause problems in the unborn child or

    complications during delivery.

    Keep out of reach of children. In case of overdose, get medical help

    or contact a Poison Control Center right away.

    You May Like: How To Cure A Sinus Infection Naturally

    What Is The Most Important Information I Should Know About Acetaminophen Dextromethorphan And Pseudoephedrine

    Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice .

    In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

    Acetaminophen is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

    Recommended Reading: Best Time To Get Flu Shot 2021

    Before Taking This Medicine

    You should not use this medicine if you are allergic to acetaminophen or phenylephrine.

    Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

    Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

    It is not known whether Alka-Seltzer Plus Cold and Sinus will harm an unborn baby. Do not use cough or cold medicine without a doctor’s advice if you are pregnant.

    Acetaminophen and phenylephrine may pass into breast milk and may harm a nursing baby. may also slow breast milk production. Do not use cough or cold medicine without a doctor’s advice if you are pregnant.

    Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

    You May Like: Remedies To Get Rid Of Sinus Infection

    What Are Some Other Side Effects Of This Drug

    All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:

    • Feeling nervous and excitable.
    • Trouble sleeping.

    These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

    You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.

    If Experienced These Tend To Have A Severe Expression I

    Alka Seltzer Plus Severe Cold PowerFast Fizz Orange Zest Effervescent Tablets, 20ct
  • very low levels of granulocytes, a type of white blood cell
  • low levels of white blood cells
  • low levels of a type of white blood cell called neutrophils
  • vocal cord swelling
  • damage to the liver and inflammation
  • inflammation of the skin due to an allergy
  • a skin disorder with blistering and peeling skin called toxic epidermal necrolysis
  • a skin disorder with blistering and peeling skin called Stevens-Johnson syndrome
  • a type of allergic reaction called angioedema
  • a type of bumpy skin rash called a maculopapular rash
  • a type of skin disorder called acute generalized exanthematous pustulosis
  • vomiting
  • Also Check: What Does Sinus Bradycardia Mean

    How Should I Take This Medicine

    Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.

    Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

    Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.

    Measure liquid medicine with a special dose measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose measuring device, ask your pharmacist for one.

    The chewable tablet must be chewed thoroughly before you swallow it.

    Dissolve one packet of the powder in at least 4 ounces of water. Stir this mixture and drink all of it right away.

    Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days , if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

    If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

    Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.

    What Are The Side Effects Of Alka

    Get emergency medical help if you have any of these signs of an allergic reaction: hives difficulty breathing swelling of your face, lips, tongue, or throat.

    Stop using this medicine and call your doctor at once if you have:

    • bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds
    • chest pain, rapid pulse, fast or uneven heart rate
    • ringing in your ears, severe headache, confusion, hallucinations, severe nervousness, feeling like you might pass out
    • tremor, seizure

    Common side effects may include:

    • dizziness, drowsiness, blurred vision
    • dry mouth, nose, or throat
    • heartburn, nausea, diarrhea, constipation, upset stomach
    • feeling nervous, restless, or irritable or
    • sleep problems .

    This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

    Dont Miss: What Medication Is Good For Flu

    Recommended Reading: Best Otc For Sinus Headache

    Drugs And Foods To Avoid

    Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

    • Do not also use other medicines that contain acetaminophen, a cough suppressant, a decongestant, or an antihistamine . You may be getting more than a safe amount of these medicines.
    • Tell your doctor if you use anything else that makes you sleepy. Some examples are allergy medicine, narcotic pain medicine, and alcohol.
    • Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver, and alcohol can increase this risk. If you regularly drink three or more alcoholic drinks every day, do not take any medicines that contain acetaminophen without asking your doctor.

    Warnings While Using This Medicine:

    Alka
    • Make sure your doctor knows if you are pregnant or breastfeeding, or if you have heart disease, high blood pressure, seizure disorders, asthma, emphysema, diabetes, glaucoma, or an overactive thyroid.
    • If your symptoms do not improve within 7 days or if they get worse, call your doctor. If you have a severe sore throat, fever, or thick yellow or green mucus, call your doctor.
    • This medicine might contain phenylalanine . This is only a concern if you have a disorder called phenylketonuria . Talk to your doctor before using this medicine.
    • This medicine can make you drowsy or restless. Avoid taking at bedtime if it makes you restless. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
    • If you are allergic to aspirin, you may also be allergic to ibuprofen. Ask your pharmacist or read the medicine label to see what kind of pain medicine this product contains.
    • If your medicine contains aspirin and has a vinegar smell, do not use it.
    • Some brands of this medicine may contain alcohol. Read the label carefully or ask your pharmacist so you know what is in your product.
    • Children may be more sensitive to this medicine than adults, especially if they take too much. Always read the medicine label closely so you give your child the right amount. Ask your pharmacist or doctor if you are not sure how much medicine to give your child.

    Read Also: Premier Allergy Asthma And Sinus Care

    How To Take Alka

    Use Alka-Seltzer Plus Cold And Cough exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.

    Use exactly as directed on the label, or as prescribed by your doctor. Cold or cough medicine is only for short-term use until your symptoms clear up.

    Always follow directions on the medicine label about giving cough or cold medicine to a child. Do not use the medicine only to make a child sleepy. Death can occur from the misuse of cough or cold medicines in very young children.

    Measure liquid medicine carefully. Use the dosing syringe provided, or use a medicine dose-measuring device .

    Dissolve the effervescent tablets in at least 4 ounces of water. Stir and drink this mixture right away. Add a little more water to the glass, swirl gently and drink right away.

    Do not take for longer than 7 days in a row. Call your doctor if your symptoms do not improve after 7 days, or if you have a fever, rash, or headaches.

    If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days.

    Store at room temperature away from moisture and heat.

    Since this medicine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it’s almost time for your next dose. Do not use two doses at one time.

    How To Use This Medicine

    Capsule, Long Acting Tablet, Long Acting Capsule, Liquid Filled Capsule, Tablet, Fizzy Tablet, Chewable Tablet, Liquid

    • Your doctor will tell you how much medicine to use. Do not use more than directed.
    • Follow the instructions on the medicine label if you are using this medicine without a prescription.
    • Completely chew the chewable tablet before swallowing it.
    • Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup. You may need to shake the medicine container before you open it.
    • If you use an effervescent tablet, stir the medicine into water and drink it right away. You must use at least 4 ounces of water to dissolve the effervescent tablet. Do not keep any mixture to take later.
    • Swallow the extended-release tablet whole. Do not crush, break, or chew it.

    If a dose is missed:

    • Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.

    Don’t Miss: How Often Take Advil Cold And Sinus

    What Are The Possible Side Effects Of Acetaminophen And Phenylephrine

    Get emergency medical help if you have any of these signs of an allergic reaction: hives difficult breathing swelling of your face, lips, tongue, or throat.

    In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

    Stop using the medicine and call your doctor at once if you have:

    • fast, slow, or uneven heart rate
    • confusion, hallucinations
    • tremor, seizure
    • little or no urinating
    • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice or
    • dangerously high blood pressure .

    Common side effects may include:

    • dizziness, weakness
    • mild nausea, diarrhea, upset stomach
    • runny nose
    • feeling nervous, restless, or anxious or
    • sleep problems .

    This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

    Can I Take Alka Seltzer Plus Cold And Benadryl At The Same Time

    Does Alka-Seltzer Plus Cold work on a Summer Cold

    Ask U.S. doctors your own question and get educational, text answers â its anonymous and free!

    Ask U.S. doctors your own question and get educational, text answers â its anonymous and free!

    HealthTap doctors are based in the U.S., board certified, and available by text or video.

    Also Check: Best Medicine For Runny Nose And Sinus Pressure

    Recommended Reading: Best Cure For Sinus Infection

    Popular Articles
    Related news